Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 13, 2021Somerset County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 13, 2021, 8:56 AM EDT for Somerset County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2021, 8:56 AM EDT (12:56 UTC)
Expired
Jun 13, 2021, 9:45 AM EDT
In force
49 min
Issued by
NWS State College, PA

County Somerset County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:30 AM EDTTSTM WND DMGHooversville, PATREES DOWN ON POWERLINES NEAR MYERS ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 0.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

244 
WWUS81 KCTP 131256
SPSCTP

Special Weather Statement
National Weather Service State College PA
856 AM EDT Sun Jun 13 2021
 
PAZ024-033-131345-
Somerset PA-Cambria PA-
856 AM EDT Sun Jun 13 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 1000 AM EDT...

At 855 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near Derry to near Lawson
Heights. Movement was southeast at 35 mph.

Pea size hail and wind gusts up to 45 mph are possible.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Berlin, Friedens, Vinco,
Boswell, Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville,
Central City and Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4012 7921 4012 7917 4016 7916 4018 7913
      4020 7913 4036 7900 4056 7888 4043 7855
      4037 7856 4035 7861 4031 7864 4026 7864
      4008 7873 4006 7876 3990 7876 3987 7892
      3993 7938
TIME...MOT...LOC 1255Z 302DEG 29KT 4051 7896 4034 7920 4025 7946 

$$

Colbert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 13, 7:38 AM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 13, 7:38 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
738 AM EDT Sun Jun 13 2021

.SYNOPSIS...
A few disturbances moving southeast from the Great Lakes region
today will spark a round of showers this morning and another
periods of showers and thunderstorms this afternoon and evening.
Some of these storms could be strong to severe, with gusty
winds, hail, and heavy downpours possible. Locally heavy
rainfall of 1 to 2 inches is possible across primarily the
Central Mountains of PA by tonight.

The early part of the work week remains unsettled, with showers
and thunderstorms, mainly during the afternoon and early
evening hours. A large area of high pressure will build east
into the region for the second half of this week, bringing
minimal clouds, comfortable humidity and cool nighttime
and early morning temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
High pressure located off the Southern New England Coast and
an pair of upper level disturbances approaching from the Glakes
Region will combine with an area of showers and TSRA moving SE
from Lake Erie to create some subtle surface features today into
early tonight.

The initial batch of convection will impact mainly the West-
Central Mtns and Laurel Highlands early today, and help to
create some subtle wind and thermal/instability boundaries to
focus afternoon and evening convection. Expect a few to several
tenths of an inch of rainfall from this mid to late morning
small MCS.

SPC maintains in SLGT risk for the bulk of the Central and
Western portion of the Commonwealth today with a MRGL risk for
severe covering the far NW and SE portions of our CWA.
Similarly, WPC'S MRGL Risk for excessive rain matches up fairly
closely with the severe threat placement by SPC.

The primary lift on the meso-b scale and diffluence aloft
arrives this afternoon with nearly perfect timing as SREF CAPE
peaks between 1500-2000 J/KG and PWATS of 1.5+ inches pool over
the Central Mtns and Susq Valley as a weak area of sfc low
pressure forms at the intersection of a back door cold front
(with shallow moist and cooler air to its east) and a weak cold
front extending from western NY to the Middle Ohio River
Valley.

Although loll shear is rather weak and the hodograph's cyclonic
loop is compact at llvls, the more discrete storm cells will
likely turn right and into the better moisture and instability,
thus enhancing the storm relative inflow and ingestion of llvl
streamwise vorticity that could create some transient supercells
right along and just to the east of the backdoor cold front,
that should be located from near KUNV south to MMRB then east to
the Delaware Coast.

The primary storm mode still appears to be multi-cell, a few of
which could grow upscale into compact MCSs.

Daybreak temps today will vary from the mid to upper 50s across
the Northern Mountains, to the mid and upper 60s in the Lower
Susquehanna Valley.

Highs this afternoon will be mainly in the upper 70s, but
should be 5 to 10 deg F cooler across the Ncent Mtns and Western
Poconos, where the stratus and stratocu may hold tough for most
or all of the day today.

&&

.SHORT TERM /MONDAY/...
A stronger upper level trough dives SE from the Great lakes
Sunday night/Monday continuing the chc for showers and perhaps a
few low-topped TSRA as the freezing layer dips to just under 10
KFT across the northern half of the state Monday afternoon and
evening. The first short-wave in the trough clears Central PA by
Monday morning but a second more vigorous short-wave approaches
late Monday and swings through by Tuesday. The upper trough
gradually transitions to the coast Tuesday night.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
All medium range guidance supports fair and cool weather
Wednesday and Thursday, as Canadian high pressure builds in from
the Grt Lks. Expect low humidity, mainly clear skies and
temperatures averaging a few degrees below average, with
Thursday morning potentially quite chilly directly under the
surface high. Moderating temperatures are expected by late next
week, as the high passes off the coast and a return southwest
flow develops.

Increasing model spread/forecast uncertainty noted by next
weekend regarding timing of a cold front. The prospects for
showers appear relatively high with this feature, given strong
forcing ahead of a deep upper trough. However, will keep POPs
close to 40 pct due to timing uncertainty. ECENS and GEFS plumes
indicate the best chance of showers/tstorms could be anywhere
between Friday evening and Saturday evening.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Areas of MVFR cigs will trend toward VFR through midday.
Cluster of showers and storms currently near KBTP should weaken
as it approaches KJST by 14Z. Focus will shift to afternoon and
evening thunderstorm impacts (brief vis drops in heavy
downpours and locally strong wind gusts) primarily across the
western and central TAFs between 18 and 23Z. Showers should
persist over the eastern airspace until ~06Z before moving east
of the area. Model guidance strongly favors low cigs developing
across most of the airspace late tonight into early Monday
morning.

Outlook...

Mon...AM low cigs; Isold PM t-storm impacts possible.

Tue...AM low cigs possible W Mtns.

Wed-Thu...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Jurewicz/Lambert/Colbert
LONG TERM...Watson/Fitzgerald
AVIATION...Steinbugl
Hazardous weather outlook, Jun 13, 4:00 AM EDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
400 AM EDT Sun Jun 13 2021

PAZ058-059-065-066-140800-
Schuylkill-Lebanon-York-Lancaster-
400 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and
locally heavy rainfall are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms with gusty winds are possible
Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ005-006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-057-063-064-140800-
McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Cumberland-Adams-
400 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
and locally heavy rainfall are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms with gusty winds are
possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-140800-
Warren-
400 AM EDT Sun Jun 13 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms with gusty winds and
locally heavy rainfall are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 13, 8:56 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
856 AM EDT Sun Jun 13 2021

PAZ024-033-131345-
Somerset PA-Cambria PA-
856 AM EDT Sun Jun 13 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 1000 AM EDT...

At 855 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Belsano to near Derry to near Lawson
Heights. Movement was southeast at 35 mph.

Pea size hail and wind gusts up to 45 mph are possible.

Locations impacted include...
Johnstown, Somerset, Westmont, Windber, Ebensburg, Belmont,
Nanty-Glo, Portage, Geistown, Southmont, Berlin, Friedens, Vinco,
Boswell, Dale, East Conemaugh, Salix-Beauty Line Park, Davidsville,
Central City and Beaverdale-Lloydell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4012 7921 4012 7917 4016 7916 4018 7913
      4020 7913 4036 7900 4056 7888 4043 7855
      4037 7856 4035 7861 4031 7864 4026 7864
      4008 7873 4006 7876 3990 7876 3987 7892
      3993 7938
TIME...MOT...LOC 1255Z 302DEG 29KT 4051 7896 4034 7920 4025 7946

Colbert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:08 AM EDTSevere Thunderstorm WarningCTPCambria, Somerset67 min
Jun 13, 9:48 AM EDTSpecial Weather StatementCTPBedford57 min
Jun 13, 10:04 AM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset116 min
Jun 13, 10:26 AM EDTSpecial Weather StatementCTPFulton49 min
Jun 13, 3:37 PM EDTSpecial Weather StatementCTPLycoming38 min
Jun 13, 3:45 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga45 min
Jun 13, 4:14 PM EDTSpecial Weather StatementCTPLycoming46 min
Jun 13, 4:22 PM EDTSevere Thunderstorm WarningCTPLycoming, Union83 min
Jun 13, 4:55 PM EDTSpecial Weather StatementCTPCameron20 min
Jun 13, 5:07 PM EDTSpecial Weather StatementCTPUnion23 min
Jun 13, 5:11 PM EDTSpecial Weather StatementCTPElk19 min
Jun 13, 5:16 PM EDTSevere Thunderstorm WarningCTPClinton55 min
Jun 13, 5:19 PM EDTSpecial Weather StatementCTPCameron26 min
Jun 13, 5:57 PM EDTSpecial Weather StatementCTPUnion18 min
Jun 13, 6:07 PM EDTSpecial Weather StatementCTPCameron23 min
Jun 13, 6:30 PM EDTSpecial Weather StatementCTPClinton15 min
Jun 13, 6:34 PM EDTSpecial Weather StatementCTPPotter26 min
Jun 13, 6:39 PM EDTSpecial Weather StatementCTPForest21 min
Jun 13, 6:45 PM EDTSpecial Weather StatementCTPClinton15 min
Jun 13, 6:51 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton54 min
Jun 13, 6:54 PM EDTSpecial Weather StatementCTPCentre36 min
Jun 13, 6:58 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren32 min
Jun 13, 7:22 PM EDTSpecial Weather StatementCTPTioga23 min
Jun 13, 7:23 PM EDTSpecial Weather StatementCTPCentre37 min
Jun 13, 7:26 PM EDTSevere Thunderstorm WarningCTPMcKean49 min
Jun 13, 7:34 PM EDTAreal Flood AdvisoryCTPPotter86 min
Jun 13, 7:46 PM EDTSpecial Weather StatementCTPCentre29 min
Jun 13, 7:53 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon43 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.